Is this the Tyndall effect? (photo)

I had juvederm injected into my tear troughs 3 days ago. One eye looks fine, but the other one looks more hallow than it did before and now has this strange looking discoloration. Is it a bruise or the Tyndall effect? It appeared 24 hours after the injection.

Doctor Answers 7

Facial Fillers and Tyndall effect

Facial fillers are injected to change the contours of the face. 

Tyndall effect is a bluish tint created by light scattered by filler close to the surface of the skin.

Blue discoloration that fades in the first few weeks is likely bruising. Avoid aspirin and ibuprofen before injections to decrease the chance of bruising. If the blue stays longer than 2 weeks or there are any questions, I would ask your doctor. Safety comes first. 


San Diego Facial Plastic Surgeon
5.0 out of 5 stars 10 reviews

What is this bluish hue under my eye ? Tear trough injections.

I suggest you give this 1-2 weeks to see if it resolves.  This may be bruising and will resolve after some healing time.  If it doesn't, please reverse the filler with hyaluronidase.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 168 reviews

Is this the Tyndall effect?

Hello, and thanks for your question and photo. Looks more like a bruise from the photo, but time will tell for certain. Best of luck, Dr. Frucht.   

Corey Frucht, MD, PhD
Santa Barbara Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Tindell effect in troughs

I agree with others; a bruise is still possible at day 3, but if you did not see the discoloration day 1 or 2, and suddenly this appeared, tindell would be the cause.  Tindell is the blue shadow effect of hyaluronic acid injected too superficially within the dermis.  In this case, only way to resolve it is by dissolving the product with hyaluronidase.  Tindell is very common in eye area due to thin skin and absence of abundant soft tissue to buffer the HA. 

Hope this helps,

Yazdani, MD 

Is this Tyndall effect?

Thank you for sharing your question and photograph.  Based on the distribution of the discoloration and timing since injection this is most likely bruising of the tissues and not Tyndall.  Allow at least 2-4 weeks for your results to mature and see if the coloring resolves. Best wishes.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Tyndall effect in tear trough

It is hard to see from the picture if it's Tyndall. My guess bruising this early. Juvederm is not the best product for this location because it tends to have prolonged or delayed swelling. Restylane is my choice for this area with cannula placement. See how it looks in two weeks. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Juvederm and Tyndall effect

Tear trough correction with Juvederm is not my first choice since it is a very hydrophilic filler, I prefer Restylane for this area. It is possible that it could be a bruise which is causing discoloration since you noticed within a day. It is difficult to say if it is Tyndall effect with out seeing before and after photos. Wait for a couple of weeks and get reevaluated by your physician.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.